Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

June 23, 2007Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2007, 6:40 AM CDT for Marshall County, Roseau County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2007, 6:40 AM CDT (11:40 UTC)
Expired
Jun 23, 2007, 7:45 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Marshall County, MN, Roseau County, MN

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:58 AM CDTHAIL 1Torfin, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231140
SVRFGF
MNC089-135-231245-
/O.NEW.KFGF.SV.W.0072.070623T1140Z-070623T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
640 AM CDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  SOUTH CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 745 AM CDT

* AT 636 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 5 MILES WEST OF TORFIN...OR 16 MILES SOUTH OF ROSEAU...
  MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WANNASKA AT 645 AM CDT...
  TORFIN AT 650 AM CDT...
  CASPERSON AT 705 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4874 9583 4860 9601 4839 9570 4863 9559

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 231205
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
704 AM CDT SAT JUN 23 2007

MNC089-135-231245-
/O.CON.KFGF.SV.W.0072.000000T0000Z-070623T1245Z/
ROSEAU MN-MARSHALL MN-
704 AM CDT SAT JUN 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHEASTERN MARSHALL AND SOUTH CENTRAL ROSEAU COUNTIES...

AT 701 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF 
CASPERSON...OR 21 MILES SOUTH OF ROSEAU...MOVING TO THE SOUTHEAST AT 
15 MPH. QUARTER SIZED HAIL WAS REPORTED WITH THIS THUNDERSTORM AT
TORFIN AND NICKEL SIZED HAIL JUST WEST OF WANNASKA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN MARSHALL COUNTY AT 720 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4874 9583 4860 9601 4839 9570 4863 9559

$$
GV
000 
WWUS53 KFGF 231244
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 AM CDT SAT JUN 23 2007

MNC089-135-231254-
/O.EXP.KFGF.SV.W.0072.000000T0000Z-070623T1245Z/
ROSEAU MN-MARSHALL MN-
744 AM CDT SAT JUN 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
SOUTH CENTRAL ROSEAU COUNTIES WILL EXPIRE AT 745 AM CDT...

AT 744 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTH
CENTRAL ROSEAU AND NORTHEASTERN MARSHALL COUNTIES. SO THE WARNING
WILL BE ALLOWED TO EXPIRE AT 745 AM CDT.

LAT...LON 4874 9583 4860 9601 4839 9570 4863 9559

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:08 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 23, 6:08 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 AM CDT SAT JUN 23 2007

.UPDATE...UPDATED FORECASTS FOR A SMALL AREA OF TENACIOUS
SHOWERS OVER NORTHWEST MN...EVEN DEVELOPED THUNDER THIS PAST HOUR.
INSTABILITY IS CERTAINLY THERE BUT WITH A LACK OF CONVERGENT FLOW
WOULD THINK IT WILL FINALLY DISSIPATE IN NEXT FEW HOURS.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT SAT JUN 23 2007/

SHORT TERM (TODAY-TUE)...SHORTWAVE AND ASSOCIATED THUNDERSTORMS
ARE MOVING INTO NORTHEAST MN AND CLEARING EAST OF CWA ATTM. BUT
THE TROUGH AND THERMAL GRADIENT THAT GENERATED IT IS STILL NEAR
THE CANADIAN BORDER AND POISED TO MOVE NORTH IN RESPONSE TO THE
APPROACHING STRONGER TROUGH AND SHORTWAVES MOVING EAST IN MT/SASK.
CONVECTION TODAY WILL BE CAPPED WITH CONVECTIVE TEMPERATURES
REACHING MID 90S OR BETTER BY LATE AFTERNOON WHILE MAXES WILL NOT
REACH THAT. A 50 KNOT LOW LEVEL JET WILL FOCUS CONVERGENT FLOW
WELL INTO MB THIS EVENING AND OVERNIGHT. BUT THIS SYSTEM WILL DRAG
THE MAIN TROUGH/FRONT INTO NORTHEAST ND (GFS SOLUTION) AND ML CIN
MINIMIZES ENOUGH THAT SURFACE CONVECTION IS POSSIBLE AROUND DVL BY
LATE SUN AFTERNOON AND PERHAPS CONTINUE WELL INTO THE EVENING
WHILE MOVING NORTHEAST. GFS SUGGESTS THE FRONT WILL BE NEARLY
STATIONARY UNTIL PUSHING EAST ON MON NIGHT AHEAD OF THE MAIN UPPER
TROUGH. LATE MON APPEARS THE MOST LIKELY TIME FOR SEVERE STORMS.
BUT THE FAST PROGRESSION OF THE UPPER LOW OF THE GFS IS AN OUTLIER
SOLUTION WITH OTHER MODELS BEING ABOUT 6 HOURS LATER. GFS PUSHES
850 MB TEMPERATURES DOWN TO +2C AT CANADIAN BORDER BY 18Z TUE.
LOWERED MOST TEMPERATURES IN THIS TIME FRAME BUT NOT SO EXTREME.

LONG TERM (WED-FRI0...LOWERED SOME TEMPERATURES HERE WITH A
SOMEWHAT EARLIER ARRIVAL OF COOLER AIR. OTHERWISE CHANGED LITTLE.

AVIATION...LOW CLOUDS CREATING IFR CONDITIONS PUSHING NORTH
THROUGH MN HAS REACH DTL BUT IS HARD TO DETERMINE WHERE ELSE IT
HAS REACHED. BUT WILL LIKELY MOVE FARTHER NORTH EAST OF THE RED
RIVER BEFORE BURNING OFF LATE THIS MORNING. THEN VFR. DO NOT
EXPECT THIS TO IMPACT TAF SITES ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 23, 6:34 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT SAT JUN 23 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL PERSIST EAST OF THE RED RIVER VALLEY
OVER NORTHWEST MINNESOTA THIS MORNING IN RESPONSE TO A WEAK UPPER
LEVEL DISTURBANCE.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY FOR THE DEVILS LAKE
BASIN LATE ON SUNDAY AFTERNOON AND EVENING...AND THEN REGION WIDE
ON MONDAY.

A STRONG COOL FRONT WILL FORM OVER NORTH DAKOTA ON SUNDAY AND
THEN BEGIN MOVING EASTWARD ON MONDAY. THE FRONT WILL BE THE FOCUS
FOR STORMS TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE SUNDAY INTO MONDAY.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:23 PM CDTSevere Thunderstorm WarningFGFKittson67 min
Jun 22, 10:34 PM CDTSevere Thunderstorm WarningFGFMarshall28 min
Jun 22, 10:59 PM CDTSevere Thunderstorm WarningFGFPennington, Polk46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.